Illinois, 2016

Hail and Damaging Winds in Illinois, May 28, 2016

May 28, 2016 · NWS ILX · 4 events in 3 counties and zones

An upper-level disturbance interacting with a slow-moving cold front triggered scattered strong to severe thunderstorms across west-central Illinois during the late afternoon and evening of May 28th. Some of the storms produced wind gusts of 60-70 mph and hail as large as nickels, especially across portions of Knox County where the most significant wind damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a slow-moving cold front triggered scattered strong to severe thunderstorms across west-central Illinois during the late afternoon and evening of May 28th. Some of the storms produced wind gusts of 60-70 mph and hail as large as nickels, especially across portions of Knox County where the most significant wind damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 1:44 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 1:44 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
244 PM CDT SAT MAY 28 2016

.SHORT TERM...(Tonight)
ISSUED AT 244 PM CDT Sat May 28 2016

SPC issued a severe thunderstorm watch until 9 pm for 9 of our
northwest counties in the IL river valley. Have increased chances of
thunderstorms in this area into early evening. So far much of this
convection has been over IA and lifting NNE at 35-40 mph. But expect
this band to develop southward with time as it spreads into the IL
river valley late this afternoon and early evening until sunset.
Some sunshine helping with heating and making airmass more unstable
as CAPES are elevating to 1-2k J/kg during mid/late afternoon while
0-6 km bulk shear is 25-30 kts. This convection is developing ahead
of a frontal boundary over sw IA into central MO and expected to
track eastward across western and central IL during this evening and
eastern IL overnight. 1006 mb surface low pressure near the SD/IA
border to lift northeast into nw WI by midnight tonight helping push
the front eastward into IL this evening. Aloft a 565 dm 500 mb low
was in far southeast SD and to continue to weaken as it lifts into
western Lake Superior by dawn Sunday. Instability/CAPES to weaken
after sunset with convection also diminishing as it spreads into
eastern IL later this evening and overnight. Lows overnight mostly
in the mid 60s, with some lower 60s from Galesburg and Jacksonville
west as some drier air moves in behind the front overnight.

&&

.LONG TERM...(Sunday through Saturday)
ISSUED AT 244 PM CDT Sat May 28 2016

Unsettled weather expected to persist across central and southeast
Illinois for much of the coming week. While the first half of the
week should still see daily highs in the 80s & daily lows in the 60s
to start the week, consensus is building that these readings will
cool to the 70s (highs) & 50s (lows) in most areas to end the week.
Main forecast concern revolves around shower/storm chances, and
looking for opportunities to remove them. Selecting dry periods is
proving difficult as the local airmass should remain fairly "juicy"
and uncapped for much of the week.

Most of Sunday is still expected to remain dry as the upper-level
low remnants, currently tracking into the upper Midwest, pushes
north/east of the area. The passage of this upper feature will push
a weak cold front through the area by early Sunday. Any stabilizing
of the atmosphere in the wake of the front will be fairly short
lived, with spotty development possible by late Monday across at
least western portions of the forecast area.

A northern stream wave and associated frontal system will impact the
area Wednesday into Thursday bringing our next chance of more
widespread showers/storms. However, scattered showers/storms are
possible as early as Tuesday areawide under pre-system WAA and
diurnal instability. Precipitation chances will lower or possibly end
for a time Friday/Saturday in the wake of the midweek system, with
temperatures trending a little cooler than normal. The operational
GFS had previously lingered precipitation chances much longer than
Thursday, but it and many of its ensemble members have trended
toward what the ECMWF & Canadian models showed yesterday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1258 PM CDT Sat May 28 2016

MVFR ceilings have mostly lifted to VFR early this afternoon
except at BMI with 2200 foot broken ceiling. Isolated light
showers from I-57 east next hour or two and have VCSH at CMI to
address this. A developing broken line of showers and
thunderstorms over southern IA into northeast MO was tracking NNE
at 35-40 mph and moving toward northwest IL. This convection
developing ahead of 1007 mb surface low pressure near the IA/SD
border. Also have a weakening 565 dm 500 mb low along the eastern
SD/NE border. Low pressure systems lift northeast into sw MN early
this evening and to spread this band of showers and thunderstorms
eastward toward PIA and SPI by 22Z...to BMI/DEC CMI by 23Z-24Z and
and to CMI from 00-02Z. Have VCTS to address this band of
convection late this afternoon and early evening over central IL.
Also have tempo groups of MVFR ceilings and vsbys for a couple
hours at western airports of PIA and SPI where thunderstorms
could be stronger with gusty winds and possible hail. Breezy SSW
winds 13-19 kts and gusts of 20-27 kts this afternoon to diminish
to 5-10 kts by mid evening. South winds this evening veer WSW
during Sunday morning at 10-15 kts.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...07
LONG TERM...Bak
AVIATION...07
Hazardous weather outlook, May 28, 1:48 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT SAT MAY 28 2016

ILZ027>031-036-037-040-041-291115-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
248 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL APPROACH ILLINOIS FROM THE WEST LATE THIS
AFTERNOON INTO MID EVENING...DEVELOPING SCATTERED THUNDERSTORMS.
THERE IS A SLIGHT CHANCE OF SEVERE STORMS ESPECIALLY ALONG AND WEST
OF THE ILLINOIS RIVER THROUGH DUSK. A FEW OF THE STRONGER STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS ESPECIALLY FROM
THE ILLINOIS RIVER WEST. BRIEF HEAVY DOWNPOURS AND FREQUENT
LIGHTNING COULD ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER SUNDAY THROUGH MONDAY...THUNDERSTORM
CHANCES WILL RETURN MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING.

ILZ038-042>044-047>054-061-291115-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-MOULTRIE-
PIATT-SANGAMON-SCOTT-SHELBY-
248 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL MOVE EAST INTO CENTRAL ILLINOIS DURING
THIS EVENING...DEVELOPING ISOLATED TO SCATTERED THUNDERSTORMS
DURING LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD
BECOME STRONG WITH SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAINS
AND FREQUENT LIGHTNING ESPECIALLY FROM I-55 WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER SUNDAY THROUGH MONDAY...THUNDERSTORM
CHANCES WILL RETURN LATER MONDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-062-063-066>068-071>073-291115-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION-
248 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED THOUGH
A FEW STRONGER THUNDERSTORMS COULD PRODUCE BRIEF HEAVY RAINS AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY BUT ARE NOT EXPECTED TO
BE SEVERE. AFTER A PERIOD OF DRY WEATHER SUNDAY NIGHT THROUGH
MONDAY NIGHT...THUNDERSTORM CHANCES WILL RETURN TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Special weather statement, May 28, 3:19 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT SAT MAY 28 2016

ILZ040-282145-
SCHUYLER-
419 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCHUYLER COUNTY...

AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AUGUSTA...OR 17
MILES WEST OF RUSHVILLE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLETON...HUNTSVILLE...CAMDEN...WEINBERG KING STATE PARK AND RAY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4029 9091 4028 9061 4022 9046 4010 9075
      4011 9091
TIME...MOT...LOC 2119Z 234DEG 36KT 4018 9089

07

The radar

The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 28, 4:05 PM CST to 4:10 PM CST
Where
Knox County, 2 mi ESE of Galesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.939, -90.335

Thunderstorm Wind, Knox

When
May 28, 4:10 PM CST to 4:15 PM CST
Where
Knox County, 0.52 mi W of Galesburg
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.950, -90.380

A power pole was snapped and numerous trees were blown down on the west side of Galesburg.

Hail, Woodford

When
May 28, 7:10 PM CST to 7:15 PM CST
Where
Woodford County, 3 mi SW of Secor
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.699, -89.171

Thunderstorm Wind, Mason

When
May 28, 7:15 PM CST to 7:20 PM CST
Where
Mason County, 2 mi NE of Havana
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.321, -90.043

Four trees were blown down just northeast of Havana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637283, 637285, 637284, 637286.